Tennessee, 2020

Lightning Strike in Tennessee, August 22, 2020

August 22, 2020 · NWS MEG · 1 event in 1 county or zone

Numerous thunderstorms moved across West Tennessee during the afternoon hours of August 21st. Several tornado sirens were damaged in Gibson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous thunderstorms moved across West Tennessee during the afternoon hours of August 21st. Several tornado sirens were damaged in Gibson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 22, 11:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Sat Aug 22 2020

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1021 AM CDT Sat Aug 22 2020/

UPDATE...

Morning fog continues to lift across the Mid-South. Meanwhile, a
weak upper level low pressure system remains over West Tennessee
and North Mississippi this morning. Shower and thunderstorm
development is expected this afternoon across these areas as the
upper low interacts with daytime heating. However, the latest CAM
models are indicating there might not be as much coverage as
previously thought. This might be due to the abundance of cloud
cover that is occurring from the fog lifting across Tennessee
River Valley. The clouds may limit heating preventing development
later this afternoon. Will continue to monitor, but may need to
make some adjustments to POPS for this afternoon. For now current
forecast looks good.

KRM

DISCUSSION... /issued 322 AM CDT Sat Aug 22 2020/

Quite a bit of fog has developed overnight across the Midsouth.
We have seen numerous reports of visibility below one quarter of a
mile. Temperatures and dew points are in the middle to upper 60s,
likely within a degree of expected morning lows.

Fog should dissipate by mid morning revealing clear to partly
skies along and West of the Mississippi River, with much cloudier
conditions farther East, especially near the Alabama state line
and Tennessee River. Clouds should erode to the East with time
during the day today.

The persistent trough and upper level low are our main weather
factors through the weekend. This feature should gradually
deamplify as it shifts slightly farther East. Rain and
thunderstorms should be fairly numerous across West Tennessee and
North Mississippi with diminishing coverage farther West. If we
see any precipitation at all Sunday it would likely be near the
Tennessee River. Temperatures should trend warmer today and
tomorrow with much of the Midsouth high temperatures returning to
around 90 degrees Sunday.

Early next week, we will be in a very weak flow regime, between
the Bermuda high off the Southeast Coast and a strong Ridge over
the 4 corners area. We may see a few diurnally driven showers and
thunderstorms in North Mississippi Monday and Tuesday afternoon,
but most of the Midsouth will remain dry. High temperatures
through Midweek should remain around 90 degrees.

Wednesday and beyond, our forecast becomes highly dependent on the
two Tropical systems that are expected to approach the Gulf Coast
Tuesday and Wednesday afternoons. Wednesday could be dry as the
result of subsidence beyond the outskirts of Tropical System
Laura. However, that could certainly change depending on its
strength and track. For now we will advertise 20-50 pops
Wednesday through Saturday with the expectation that Laura will
move onshore near the Texas/Louisiana state line Wednesday
afternoon, then track across Arkansas into Southeast Missouri
Thursday, Friday into next weekend. This would put the Midsouth
on the East side of the track, perhaps resulting in significant
rainfall. The chance of significant wind over the Midsouth from
Laura looks minimal at this time.

30

&&

.AVIATION...

Weakening upper low situated over Middle TN attm. Low clouds are
breaking up and SHRAs are developing near the TN River. Expect
SHRA/TSRA development to be less widespread today and remain
further east. The chance of a TS in the vicinity of KMKL/KTUP
appears low enough to go with VCSH this afternoon. Expect
activity to remain east of KJBR/KMEM. Clearing skies and light
winds should lead to more fog tonight though probably not as
widespread as this morning. Best chances for IFR or lower vsbys
will be along the TN River where SHRAs occur today. Winds will be
light through the period.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 22, 8:41 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
941 AM CDT Sat Aug 22 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
941 AM CDT Sat Aug 22 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Remnants of Tropical Storm Laura could impact the Mid-South
Thursday into Friday next week. The system would bring an
abundance of tropical moisture across the region which may lead
to areas of heavy rainfall. Where heavy rainfall does occur,
localized flash flooding would be possible. Stay tuned to the
latest forecasts over the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gibson

When
August 22, 12:00 PM CST to 12:15 PM CST
Where
Gibson County, Trenton
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.980, -88.930

Several tornado sirens were damaged by lightning strikes in Gibson County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923092.